Format

Send to

Choose Destination
Ann Pharmacother. 1994 Dec;28(12):1347-9.

Fatal seizures after flumazenil administration in a patient with mixed overdose.

Author information

1
Department of Pharmacy, Good Samaritan Hospital, Cincinnati, OH 45220.

Abstract

OBJECTIVE:

To report a fatal case of refractory status epilepticus precipitated by flumazenil use in a mixed benzodiazepine-tricyclic antidepressant overdose.

CASE SUMMARY:

A 39-year-old woman was brought to the emergency room (ER) in a stupor from a suspected suicidal overdose of an unknown mixture of drugs. Past medical history included seizures and psychiatric disorders managed with benzodiazepine and tricyclic antidepressants. Initial ER electrocardiogram showed a QRS interval of 136 milliseconds. The patient developed refractory seizures after being given flumazenil. Lorazepam, phenytoin, and phenobarbital were administered; however, seizures persisted for 4 hours, resulting in rhabdomyolysis, acute renal failure, severe brain damage, and death.

DISCUSSION:

Flumazenil should be used with caution in patients with chronic benzodiazepine use, prior seizure history, or when a mixed overdose is suspected. Flumazenil may unmask tricyclic antidepressant-induced seizures by antagonizing the antiepileptic effect of concomitantly ingested benzodiazepine. In this patient seizures occurred within two minutes of flumazenil administration. As benzodiazepine-induced central nervous system depression is rarely life-threatening, the use of flumazenil must be balanced against potential risk.

CONCLUSIONS:

Seizure risk factors should be assessed in all patients in whom flumazenil use is considered. If risk factors are present, the benefit of flumazenil use is outweighed by the potential risk. If flumazenil is used, resulting seizures may require larger doses of benzodiazepine.

PMID:
7696723
DOI:
10.1177/106002809402801204
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center